Alert archive / Florida / High Surf Warnings in 2023

High Surf Warning 4, NWS Mobile, AL

November 14, 2023Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this high surf warning at Nov 14, 2023, 12:55 PM CST for Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida. It took effect at Nov 14, 2023, 6:00 PM CST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 14, 2023, 12:55 PM CST (18:55 UTC)
In effect from
Nov 14, 2023, 6:00 PM CST
Expired
Nov 15, 2023, 3:04 PM CST
In force
21 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

102 
WHUS44 KMOB 141855
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
1255 PM CST Tue Nov 14 2023

ALZ265-266-FLZ202-204-206-150300-
/O.UPG.KMOB.SU.Y.0009.231115T0000Z-231116T1800Z/
/O.NEW.KMOB.SU.W.0004.231115T0000Z-231116T1800Z/
/O.NEW.KMOB.CF.Y.0004.231116T0000Z-231116T1200Z/
/O.CON.KMOB.RP.S.0034.000000T0000Z-231117T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
1255 PM CST Tue Nov 14 2023

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE THURSDAY
NIGHT...
...HIGH SURF WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
THURSDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM
CST THURSDAY...

* WHAT...For the High Rip Current Risk, dangerous rip currents.
  For the High Surf Warning, dangerously large breaking waves of 9
  to 11 feet expected in the surf zone. For the Coastal Flood 
  Advisory, minor coastal flooding expected.

* WHERE...In Alabama, Mobile Coastal and Baldwin Coastal 
  Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and 
  Okaloosa Coastal Counties.

* WHEN...For the High Rip Current Risk, through late Thursday 
  night. For the High Surf Warning, from 6 PM this evening to 
  noon CST Thursday. For the Coastal Flood Advisory, from 6 PM 
  Wednesday to 6 AM CST Thursday.

* IMPACTS...Flooding of lots, parks, and roads with only 
  isolated road closures expected. Breaking waves can sweep 
  people off jetties and docks, and into dangerous seas. Life-
  threatening swimming conditions and significant beach erosion 
  can be expected. Rip currents can sweep even the best swimmers 
  away from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other waterside
infrastructure.

&&

$$
4 follow-up statements
789 
WHUS44 KMOB 150408
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
1008 PM CST Tue Nov 14 2023

ALZ265-266-FLZ202-204-206-151200-
/O.CON.KMOB.SU.W.0004.000000T0000Z-231116T1800Z/
/O.CON.KMOB.CF.Y.0004.231116T0000Z-231116T1200Z/
/O.CON.KMOB.RP.S.0034.000000T0000Z-231117T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
1008 PM CST Tue Nov 14 2023

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL NOON CST THURSDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE THURSDAY
NIGHT...
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 6 PM WEDNESDAY
TO 6 AM CST THURSDAY...

* WHAT...For the High Rip Current Risk, dangerous rip currents.
  For the High Surf Warning, dangerously large breaking waves of 6
  to 9 feet expected in the surf zone. For the Coastal Flood 
  Advisory, minor coastal flooding expected.

* WHERE...In Alabama, Mobile Coastal and Baldwin Coastal 
  Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and 
  Okaloosa Coastal Counties.

* WHEN...For the High Rip Current Risk, through late Thursday
  night. For the High Surf Warning, through noon CST Thursday. 
  For the Coastal Flood Advisory, from 6 PM Wednesday to 6 AM CST 
  Thursday.

* IMPACTS...Flooding of lots, parks, and roads with only 
  isolated road closures expected. Breaking waves can sweep 
  people off jetties and docks, and into dangerous seas. Life- 
  threatening swimming conditions and significant beach erosion 
  can be expected. Rip currents can sweep even the best swimmers 
  away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other waterside
infrastructure.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
360 
WHUS44 KMOB 150934
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
334 AM CST Wed Nov 15 2023

ALZ265-266-FLZ202-204-206-151745-
/O.CON.KMOB.SU.W.0004.000000T0000Z-231116T1800Z/
/O.CON.KMOB.CF.Y.0004.231116T0000Z-231116T1200Z/
/O.CON.KMOB.RP.S.0034.000000T0000Z-231117T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
334 AM CST Wed Nov 15 2023

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL NOON CST THURSDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE THURSDAY
NIGHT...
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 6 PM THIS
EVENING TO 6 AM CST THURSDAY...

* WHAT...For the High Surf Warning, dangerously large breaking
  waves of 6 to 9 feet in the surf zone. For the High Rip Current
  Risk, dangerous rip currents. For the Coastal Flood Advisory, 
  minor coastal flooding expected.

* WHERE...In Alabama, Mobile Coastal and Baldwin Coastal 
  Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and 
  Okaloosa Coastal Counties.

* WHEN...For the High Surf Warning, until noon CST Thursday. For 
  the High Rip Current Risk, through late Thursday night. For 
  the Coastal Flood Advisory, from 6 PM this evening to 6 AM CST 
  Thursday.

* IMPACTS...Flooding of lots, parks, and roads with only 
  isolated road closures expected. Breaking waves can sweep 
  people off jetties and docks, and into dangerous seas. Life-
  threatening swimming conditions and significant beach erosion 
  can be expected. Rip currents can sweep even the best swimmers 
  away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other waterside
infrastructure.


&&

$$
181 
WHUS44 KMOB 151741
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
1141 AM CST Wed Nov 15 2023

ALZ265-266-FLZ202-204-206-160400-
/O.CON.KMOB.SU.W.0004.000000T0000Z-231116T1800Z/
/O.CON.KMOB.CF.Y.0004.231116T0000Z-231116T1200Z/
/O.CON.KMOB.RP.S.0034.000000T0000Z-231117T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
1141 AM CST Wed Nov 15 2023

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL NOON CST THURSDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE THURSDAY
NIGHT...
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 6 PM THIS
EVENING TO 6 AM CST THURSDAY...

* WHAT...For the High Surf Warning, dangerously large breaking 
  waves of 6 to 9 feet in the surf zone. For the High Rip 
  Current Risk, dangerous rip currents. For the Coastal Flood 
  Advisory, minor coastal flooding expected.

* WHERE...In Alabama, Mobile Coastal and Baldwin Coastal 
  Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and 
  Okaloosa Coastal Counties.

* WHEN...For the High Surf Warning, until noon CST Thursday. For 
  the High Rip Current Risk, through late Thursday night. For 
  the Coastal Flood Advisory, from 6 PM this evening to 6 AM CST 
  Thursday.

* IMPACTS...Minor coastal flooding will be most likely along the
  western shores of area bays. This could result in minor flooding
  of lots, parks, and roads with only isolated road closures 
  expected. High surf will cause breaking waves that can sweep 
  people off jetties and docks and into dangerous seas. Life- 
  threatening swimming conditions and significant beach erosion 
  can be expected. Rip currents can sweep even the best swimmers 
  away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some coastal roads may
be closed. Do not drive around barricades or through water of 
unknown depth. Take the necessary actions to protect flood-prone 
property.

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other waterside
infrastructure.

&&

$$
309 
WHUS44 KMOB 152104
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
304 PM CST Wed Nov 15 2023

ALZ265-266-FLZ202-204-206-160515-
/O.CAN.KMOB.SU.W.0004.000000T0000Z-231116T1800Z/
/O.NEW.KMOB.SU.Y.0010.231115T2104Z-231117T0000Z/
/O.CON.KMOB.CF.Y.0004.231116T0000Z-231116T1200Z/
/O.CON.KMOB.RP.S.0034.000000T0000Z-231117T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
304 PM CST Wed Nov 15 2023

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM CST THURSDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE THURSDAY
NIGHT...
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 6 PM THIS
EVENING TO 6 AM CST THURSDAY...
...HIGH SURF WARNING IS CANCELLED...

* WHAT...For the High Surf Advisory, large breaking waves of 5 
  to 8 feet in the surf zone. For the High Rip Current Risk, 
  dangerous rip currents. For the Coastal Flood Advisory, minor 
  coastal flooding expected.

* WHERE...In Alabama, Mobile Coastal and Baldwin Coastal 
  Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and 
  Okaloosa Coastal Counties.

* WHEN...For the High Surf Advisory, until 6 PM CST Thursday. 
  For the High Rip Current Risk, through late Thursday night. 
  For the Coastal Flood Advisory, from 6 PM this evening to 6 AM 
  CST Thursday.

* IMPACTS...Minor coastal flooding will be most likely along the
  western shores of area bays. This could result in minor flooding
  of lots, parks, and roads with only isolated road closures
  expected. High surf will cause dangerous swimming and surfing 
  conditions and localized beach erosion. Rip currents can sweep 
  even the best swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as a few coastal roads 
may be closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone 
property.

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other waterside
infrastructure.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this high surf warning went out at Nov 14, 11:49 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Nov 14, 11:49 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1149 AM CST Tue Nov 14 2023

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 1142 AM CST Tue Nov 14 2023

Poor ceilings (cigs) and reduced visibilities (vsbys) will
prevail through the TAF forecast period as deep moisture overruns
a cool stable airmass at the surface. IFR to occasional LIFR cigs
can be expected through at least 18z Wednesday along with IFR
vsbys. Strong winds can also be expected at all sites beginning
late this afternoon and continuing through Wednesday. Sustained
east to northeast winds between 15 and 25 kts, with gusts
potentially exceeding 30 kts at times can be expected. There may
also be some wind shear across interior southwest and south
central Alabama into southeast Mississippi as a strong
southeasterly low level jet overspreads weaker northeast winds
near the surface as compared to the coastal TAF sites. /JLH

&&

.NEAR TERM...
(Now through Wednesday)
Issued at 1142 AM CST Tue Nov 14 2023

For a rather straightforward forecast with respect to rain,
todays forecast was rather complicated and complex in trying to
determine any potential impacts. The overall pattern is rather
straightforward as a negatively tilted shortwave moves across the
deep south through Wednesday and cuts off into a closed low just
off our coast. At the surface, a surface low will quickly develop
along a stalled boundary roughly 80 miles south of the Alabama
coastline. This low is expected to quickly strengthen late Tuesday
night into Wednesday. Given the location of the low, continued
overrunning precipitation is expected as the warm front slowly
moves northward into our marine areas. Pockets of heavier rain
will likely approach the coastline this afternoon and steady
moderate rain will likely continue through Wednesday as precip
wraps around the developing low. Wet and dreary is the
straightforward part of this forecast, the rest of the impacts are
not so obvious.

Now lets talk impacts and as usually will break them apart by
impact.

Rainfall...Luckily with the current forecast heavy rainfall concerns
have certainly diminished. The main reason is the warm front and
associated heavier rainfall is expected to remain further offshore
than originally anticipated. This will likely lead to a more
steady rain rate and areas to pickup much beneficial rain. To be
honest this is the best case scenario. Expect a widespread 1 to 3
inches with lower amounts further north and higher amounts near
the coast. A few localized areas along the I-10 corridor may
approach 4 to maybe 5 inches if all things go right. The one thing
to monitor is the location of the warm frontal zone. If this zone
creeps northward towards the coast as the low occludes, then
maybe some heavier rainfall rates could sneak into the coastal
Florida Panhandle.

Coastal Hazards...With most coastal lows this time of year we can
expect a plethora of coastal hazards. The easy one will be high surf
and a high risk of rip currents. Wave heights are expected to
approach 6 to 9 feet Tuesday through Wednesday leading to life
threatening surf conditions. Winds over the water have been trending
upwards and as a result so have waves which may warrant a high surf
warning later this afternoon. For now, confidence is still too low
but we will certainly be on the upper end of advisory conditions. The
next piece of the puzzle is coastal flooding. This is rather tricky
and took some in-depth considerations. Typically strong easterly
winds are not the most conducive for coastal flooding; however,
Probabilistic Extra-Tropical storm surge guidance (PETSS) is hinting
at some coastal flooding along our southwesterly facing beaches
across the Florida Panhandle and Alabama. Whats tricky is this is
not the normal signal, but we are moving into the highest tides of
the month. Add on the fact of potential wave runup from large
breaking waves there certainly is an argument for some significant
beach erosion and likely some overwash in the usual problem areas.
What adds to the complexity has to do with how currents work. In
the ocean, deeper currents typically move perpendicular to the right
of the wind. Which means despite the wind being alongshore, the deep
current will be pushing against the coastline adding to the forward
push of breaking waves and potentially increasing the overwash. Even
our near-shore wave prediction model (NWPS) is picking up at some
overwash potential at the usual trouble spots of the west end of
Dauphin island and Ft. Pickens in Pensacola. We held off on a
coastal flood advisory this go around given the localized nature and
uncertainties in the forecast but if trends are stronger on wave
heights then we will likely need a coastal flood advisory for the
immediate coastline.

Gusty Winds...With the low strengthening and occluding just off our
coastline, gusty winds will likely be possible along the immediate
coast. Overall deep layer stability will likely limit the winds
further inland but locations modified by warmer water temperatures
could see wind gusts up to 45 mph on Wednesday. BB/03

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      52  62  55  70  57  73  54  70 /  90  80  40  20  10  10  10   0
Pensacola   55  64  59  70  61  73  58  70 /  90  90  50  30  10  10  10   0
Destin      57  67  61  72  63  75  59  73 /  90  80  50  40  10  10  10   0
Evergreen   49  60  52  69  55  73  51  69 /  90  70  40  30  10  20  20   0
Waynesboro  48  59  51  67  53  71  51  67 /  90  60  40  20  10  20  20   0
Camden      46  57  49  67  51  69  49  64 /  90  70  40  30  10  20  20   0
Crestview   50  63  54  70  56  74  52  72 /  90  80  50  30  10  10  10   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Thursday night for ALZ265-266.

     High Surf Advisory from 6 PM this evening to noon CST Thursday
     for ALZ265-266.

     Wind Advisory from 6 PM this evening to midnight CST Wednesday
     night for ALZ265-266.

FL...High Rip Current Risk through late Thursday night for FLZ202-204-
     206.

     High Surf Advisory from 6 PM this evening to noon CST Thursday
     for FLZ202-204-206.

     Wind Advisory from 6 PM this evening to midnight CST Wednesday
     night for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 6 AM CST Thursday for GMZ630-633>636.

     Small Craft Advisory until 9 PM CST this evening for GMZ631-632.

     Small Craft Advisory from 6 PM Wednesday to 6 AM CST Thursday
     for GMZ631-632.

     Gale Warning from 9 PM this evening to 6 PM CST Wednesday for
     GMZ631-632.

     Small Craft Advisory until noon CST today for GMZ650-655-670-675.

     Small Craft Advisory from 6 PM Wednesday to noon CST Thursday
     for GMZ650-655-670-675.

     Gale Warning until 6 PM CST Wednesday for GMZ650-655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 3:56 AM CSTWind AdvisoryMOBBaldwin, Mobile35 hr
Nov 14, 12:55 PM CSTCoastal Flood AdvisoryMOBBaldwin, Mobile38 hr
Nov 14, 1:04 PM CSTSmall Craft AdvisoryMOB62 hr

Nearby

High Surf Warnings in Florida, 2023High Surf Warnings in Alabama, 2023Every high surf warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.